Category: Reproductive Endocrinology
Objective : Introduction:Androgen abuse is a major public health issue increasing amongst professional and amateur athletes. Many adverse effects have been reported including toxic effects on myocardial cells (given the effect of androgen anabolic steroid). We report a case of unusual presentation of Testosterone induced cardiomyopathy complicated by bilateral pulmonary embolism in a young patient discovered incidentally by hypercoagulable workup. Our patient been using multiple testosterone booster products that he bought via amazon for the past year
Case Report:We present a 35-year-old otherwise healthy bodybuilder was seen in the emergency room for sudden onset exertional dyspnea for 1 week duration. Laboratory testing showed elevated liver and kidney function tests. CT of the chest demonstrated bilateral pulmonary embolism. Echocardiogram showed ejection fraction of 25%. He was admitted for heart failure management and evaluation, which included normal coronary catheterization, iron panel and thyroid studies, as well as a negative blood viral panel (HIV, Lyme disease and hepatitis). In the setting of worsening hemodynamics with inadequate response to inotropic medications, he was taken to the OR and a left ventricular assisted device (LVAD) was placed. Afterward he developed complete heart block requiring implantable cardioverter defibrillator (ICD) placement .Patient was then evaluated by heart transplant team. Given the young age with bilateral pulmonary embolism and the continued questions regarding supplement use, hypercoagulable workup was also sent. His testosterone level was 3012 ng/dl.Further laboratory workup were sent including DHEAS 194 ug/dl, Estradiol 14 pg/ml, Estrone <20 pg/ml, both FSH and LH <0.1mIU/ml, am cortisol was 2.3 with normal ACTH stimulation test. SHBG 15 nmol/l with normal CEA, prolactin, IGF1, HCG and testicular ultrasound. Patient admitted that he has been using multiple testosterone booster products online but he has never injected any testosterone in the past. 1 week afterward, repeat Testosterone level was 2454 ng/dl. The level dropped to 16 ng/dl after 2 months confirming the exogenous use of testosterone.
Results : NA
Discussion : Androgen abuse has been linked to several serious adverse cardiovascular events including arrhythmias, heart failure and coronary atherosclerosis. Our patient had high testosterone level and decrease in clearance in the setting of elevated liver and kidney function with a complicated hospital course requiring both LVAD and ICD placement
Conclusion : More awareness is required to avoid such complications in young athletes who are using any off labels drugs or injecting testosterone.
Ghada Elshimy– Endocrinology Fellow 1st year, University of Arizona College of Medicine, Phoenix, Phoenix, Arizona
Manal Alhakim– Endocrinology fellow 2nd year, university of Arizona College of Medicine, Phoenix, Arizona
Sathya Jyothinagaram– Endocrinology Attending physician, University of Arizona College of Medicine, Phoenix
Endocrinology Fellow 1st year
University of Arizona College of Medicine, Phoenix
Endocrinology fellow 2nd year
university of Arizona College of Medicine, Phoenix, Arizona